Pain meds and depression

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Twinks
Regular Member


Date Joined Jan 2011
Total Posts : 66
   Posted 12/26/2011 1:59 PM (GMT -6)   
Hi everyone and Merry Christmas,

I haven't been on in a while but I do have a question. After I stopped taking Methadone, I came out of a deep depression and felt wonderful. I was on Norco and still felt wonderful, then because I was taking so much Norco he put me on a different medication and I think it was Oxycondon 30 mg and then Oxycontin 30 mg time released and then back to Oxycodone 30 mg 4 time a day. Ever since being on them, I am back into depression, not quite as deep, but getting there.

Have any of you had any similar experiences with depression and pain meds. They are definitely something I cannot ever live without but do not like this depression.

cogito
Veteran Member


Date Joined Oct 2010
Total Posts : 932
   Posted 12/26/2011 3:19 PM (GMT -6)   
Tramadol in particular is known to help with depression, and is sometimes prescribed off-label for it. Some other opioids are, to use my PM's term, more "activating" -- that is, give people more energy. I have found that to be the case with hydrocodone, and perhaps with low doses of oxycodone (higher ones make me more loopy).

Although Tramadol is not a strong opioid, maybe consider adding it to your regimen for its dual function?
Cymbalta is also worth discussing with your PM as it is an anti-depressant which also has benefits for pain.
C4-T4 Scoliosis (disk degeneration, stenosis, narrowed neuroforamen, bone spurs), RT hip and SI joint damage from car accident. Also, pectus excavatum, supraventricular tacycardia and mitral valve prolapse syndrome.
Current meds: Ultram ER 300mg daily, breakthrough - hydrocodone 10-15mg, or oxycodone 5-7.5mg. .25-.5mg ativan as needed for sleep, Verapamil 240mg SR (for tachycardia). [/gray

Chartreux
Veteran Member


Date Joined Aug 2006
Total Posts : 9664
   Posted 12/26/2011 4:20 PM (GMT -6)   
I agree with cogito, first talk this over with your doctor and explain it like you did here.
Cymbalta might be added and worth a try to see if it can help..but talk this over with your doctor at your next appointment...
I do believe that medicines can contribute towards depression in different ways...Hope this info helps and
that you can get a low pain days soon...keep us posted as we do care...
**********************************************
* So many dx's I could write a book* "It would be nice if we could use the edit button in real life"...
********>^..^<********>^..^<*******

straydog
Forum Moderator


Date Joined Feb 2003
Total Posts : 16788
   Posted 12/26/2011 4:53 PM (GMT -6)   
Twinks, I have been on antidepressants a long time now and last October the depression got really bad. I was talking to my PM dr about this and she explained to me that not all antidepressants work with certain pain meds. Perhaps this is what is going on with you. She changed my medication and it made all the difference in the world.

Take care.
Moderator Chronic Pain Forum

Twinks
Regular Member


Date Joined Jan 2011
Total Posts : 66
   Posted 12/27/2011 11:12 AM (GMT -6)   
Thank you all for responding. I have been on Prozac for years and about 8 months ago added Wellbutrin. After getting off Methadone I felt great and was just taking Norco along with Neurontin and still felt great but the Norco did not provide the right pain control. My PM put me on Oxycontin, which cost me an arm and a leg because of how my prescription drug insurance rated it, so my PM switched to Oxycodone and I just feel depressed again.

With Norco I felt great, more energy. I don't see my PM until mid January so I will have to discuss this with him again ..... I am so tired of switching pain meds. It would be so nice to find one that I can be on for the rest of my life. I forgot to mention that I had my surgery at 62 and am 68 now.

2-Level fusion L4, L5, SI in 2006 and back pain is 100% worse than before surgery. Severe nerve pain from my breasts down to my toes from the surgery. My heart stopped in the first half of surgery and they placed a temporary pacemaker in my juglar (sp) for 4 days and to get me through the second half of my surgery 2 days later. What a nightmare.

di43
Regular Member


Date Joined Jan 2012
Total Posts : 108
   Posted 1/4/2012 4:33 PM (GMT -6)   
Hi Twinks,
I hope that you are able to get both the pain and depression sorted. It must be awful when one is ok but you can`t do without the other that causes more problems! I guess it`s different for everyone. I have depression and I`ve tried many anti-depressants and none of them have really worked. I guess they work in that they make me a little less down, but I really felt still down and worse because I just felt like a zombie and like I had no personality. I take oxycontin and oxynorm for pain and I think they help with depression too as I haven`t had problems with depression since taking them. I guess some of it is that the pain is controlled so it`s one less thing to get me down. But overall I don`t feel depressed all the time like I did before. Though I don`t think I could ever tell the doctor this as they would assume I`m an addict. But it`s not a high I have, I just feel better. Anyway take care and hope you sort things. Love Di

sore42long
Regular Member


Date Joined Apr 2011
Total Posts : 235
   Posted 1/4/2012 6:03 PM (GMT -6)   
Hi Twinks, I found myself oxycontin made me depressed intill I got use to them ,I took them for 2yrs and after surgery 98%of pain gone Iam now down to 10mg aday soon to be off totaly .I can tell you its not easy to get off ,Iam slowly getting back to normal and for me ,I have been on so many meds,antidepressents and methodone ,which I hated.I now feel the less meds the better.I say tell your dr. has he might need to change the meds,takecare from michele

Betsey Ross
Veteran Member


Date Joined Mar 2011
Total Posts : 1056
   Posted 1/4/2012 6:50 PM (GMT -6)   
Twinks...I am so sorry you are depressed. It is common for depression to occur when you take oxycontin. Im living proof of it. lol

Talk to your pm doc about this. You need meds adjusted.

Please let us know how you made out.

Soft Hugs
Betsey
crushed lower knee and vertical fx of tibia/external fixator placed/plates and screws and tried to place big pieces of cartiledge under knee cap/tremendous pain in affected leg continously without improving/allergic to metal in left leg/leg isnt straight/ metal removed in July//then total knee replacement/straighten out leg/more phsyxical therapy/take oxycontin,flexeril,cymbalta,vicadin for BT
New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, September 22, 2018 12:24 PM (GMT -6)
There are a total of 3,005,680 posts in 329,251 threads.
View Active Threads


Who's Online
This forum has 161796 registered members. Please welcome our newest member, Crispy Mango.
286 Guest(s), 4 Registered Member(s) are currently online.  Details
mattamx, mibella, Bob in Elkridge, getting by